Alabama, 2025

Hail and Damaging Wind in Alabama, March 13 to 15, 2025

March 13 to 15, 2025 · NWS TAE · 9 events in 4 counties and zones

A moist and unstable airmass with steep mid-level lapse rates ahead of a cold front resulted in scattered to numerous showers and thunderstorms. Large hail occurred across southeast Alabama, and sporadic wind damage occurred across the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A moist and unstable airmass with steep mid-level lapse rates ahead of a cold front resulted in scattered to numerous showers and thunderstorms. Large hail occurred across southeast Alabama, and sporadic wind damage occurred across the Florida panhandle. One tornado occurred in southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 13, 8:30 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 13, 8:30 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1030 AM EDT Thu Mar 13 2025

...New UPDATE...

.UPDATE...
Issued at 1019 AM EDT Thu Mar 13 2025

Overall, the forecast is largely on track. Adjustments were made
to temperatures and dew points to be more in line with current
observations. Interestingly, dew points so far this morning have
been on the higher side of guidance and closer to the NBM90. Add
in ample sunshine being experienced for most outside of portions
of the Emerald Coast and SE Alabama and temperatures were
increased to the middle to upper 70s for most locations. We'll
continue to watch these trends as an increase in dew points and
surface temperatures opens the door for strong to severe storms. Any
storms that are able to develop today will be capable of
producing large hail and damaging wind, although a tornado or two
cannot be entirely ruled out. As such, the Storm Prediction Center
(SPC) has maintained the Marginal Risk (Level 1 of 5) of severe
weather this afternoon.

&&

.NEAR TERM...
(Today and tonight)
Issued at 300 AM EDT Thu Mar 13 2025

The main feature to impact our area in the near term will be a mid
level shortwave trough that will move from the Mid-South this
morning, through our area today, then east towards the east coast
tonight. SPC continues the marginal risk for severe weather (level 1
of 5) today from the Florida panhandle and western Big Bend and
points north and west through southwest Georgia and southeast
Alabama.

Patchy fog will start the day off over the eastern Big Bend and I-75
corridor of southwest Georgia and should dissipate by mid morning.
Southwest flow will continue the warm air advection today with
dewpoints in the upper 50s to lower 60s and highs in the mid 70s. As
the shortwave reaches western Alabama and the associated cold mid
level temps of -18C to -20C nose into our western area late morning
into early afternoon, scattered showers and thunderstorms are
expected to develop over the western panhandle and southeast Alabama
then move east through the afternoon. Stronger storms will have the
potential for hail owing to the steep lapse rates of 7-8 C/km with
the colder temps aloft and MLCAPE values of 500-1000 J/kg. Along
with large hail, storms that can organize or merge could also
produce strong to localized damaging winds. Given the long and
straight hodographs, the tornado potential appears low but a brief
tornado cannot be ruled out.

Heading into the overnight hours tonight, and especially in areas
that receive rainfall today, areas of fog are expected to develop.
Patchy dense fog is possible from southeast Alabama and the western
panhandle east into the Big Bend where there is a 40-60% chance for
visibilities of a quarter mile or less around dawn but it will be
dependent on if winds can fall to near calm before sunrise.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 300 AM EDT Thu Mar 13 2025

A strong severe weather system will move through the deep south
and tri-state region over the weekend. This severe weather event
will likely be the strongest of the season so far for portions of
the forecast area.

Friday will be fairly benign across the region as upper level
ridging quickly translates over the forecast area and lower-level
flow becomes southerly and winds begin to increase. This will
bring a moistening trend to the region beginning in the afternoon
and lasting into Sunday. The first of two rounds of severe weather
will move through the deep south beginning Friday night into
Saturday morning. This round is likely to miss the entire forecast
area as it quickly skirts off to the north well off to our west.
However, some lingering activity along a leftover boundary could
lead to isolated showers across our southeast Alabama counties
Saturday morning. Severe weather is not likely given a mostly
capped environment across our western forecast zones Saturday
morning.

The main period of concern for our forecast area will be in the
evening hours of Saturday and overnight hours into Sunday morning.
A strong shortwave embedded in a deep southern US trough will
rotate through the south and drive a line of scattered/widespread
severe storms along a squall line through the forecast area. The
greatest instability and deep-layer shear in our forecast area
will be focused across our forecast zones west of the Apalachicola
and Flint rivers. While ingredients to support significant severe
potential (2"+ hail, 70 mph wind gusts, and the potential for
strong, EF2+, tornadoes) will be greatest just west and northwest
of our forecast area during the day Saturday, a strong 50-60 knot
low-level jet, mixed-layer CAPE of 1500 to 1800 J/kg, and steep
mid-level lapse rates will support a continuing threat of
scattered to widespread severe storms along a squall line as it
begins to move through southeast Alabama and the Panhandle
Saturday evening. At this time, all severe modes are probable. As
the line pushes east after midnight and crosses east of the
Apalachicola/Flint rivers, ingredients will still be there to
support a continued threat for severe storms. However, decreasing
instability thanks to the cooler waters of the Apalachee Bay could
yield a slightly less intense squall line as it moves through the
Big Bend. While it's likely the line will become less intense
with eastward extent, severe weather ingredients across the
Florida Big Bend and southern Georgia are still amongst the
highest we've seen in the spring severe weather season so far so
folks across these areas should still keep a close eye on
conditions and future forecasts, especially given the high
likelihood activity moves through during the nighttime hours. All
hazards across the Big Bend remain possible as well, but given
decreasing instability and more straight line wind profiles it's
like the severe threat will become more wind based instead of
all-hazards based like is forecast west of the Apalachicola/Flint
rivers.

Severe threat quickly ends after the squall line passage Sunday
and light rain showers will stick around through the afternoon
before drier conditions move in for the evening hours.

&&

.LONG TERM...
(Sunday night through Wednesday)
Issued at 300 AM EDT Thu Mar 13 2025

Surface high pressure moves in behind the front and cooler
conditions briefly move in to the forecast area for Monday before
the warming trend quickly begins Tuesday and into the middle of
the week. No significant weather concerns are expected from Monday
through Wednesday. Given the progressive pattern another system is
possible next week, but confidence in any particular solution is
not high enough to warrant mention in the forecast currently.

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM EDT Thu Mar 13 2025

Patchy fog has developed in the FL Big Bend and adjacent southwest
GA, including VLD where vsbys have dropped to 1/4SM at times.
Further west, mid level clouds are moving in associated with a mid
level trough which will impact the area with SHRA/TSRA this
afternoon. Vsbys should improve in areas that report fog by mid
morning. Convection should develop late this morning or early
afternoon first from the FL panhandle and southeast AL then spread
east through the remainder of the day. Best chances are further
north from DHN/ABY but the remainder of the sites have a chance
and thus kept PROB30 ECP/TLH/VLD with tempo at DHN/ABY.
Convection will move east this evening with fog and low stratus
developing towards 07-09Z. Conditions could be VLIFR at times,
especially in areas where winds go calm and areas that receive
rain today.

&&

.MARINE...
Issued at 300 AM EDT Thu Mar 13 2025

Southerly flow remains in place through at least Sunday morning
as a couple of system pass through the area. The first system on
Thursday could bring isolated showers and storms to the nearshore
waters with near cautionary-level winds. Winds subside a bit
Thursday night into Friday before increasing yet again Friday into
the weekend. Advisory-level winds are likely with gale force
gusts possible. Seas will build to 6 to 9 feet over the weekend in
response to the strong winds. Strong to severe storms are
possible Saturday night into Sunday with strong winds,
waterspouts, and some hail possible. Winds will become westerly
to northwesterly behind the front Sunday night into Monday and
subside to cautionary levels.

&&

.FIRE WEATHER...
Issued at 300 AM EDT Thu Mar 13 2025

Showers and thunderstorms are expected to develop this afternoon
across the Florida panhandle and southeast Alabama and move east
through the day. Hail, along with gusty and erratic winds, can be
expected with the stronger storms. Dry weather returns for Friday,
when high mixing heights and brisk southerly transport winds will
lead to the potential for pockets of high dispersion, mainly north
of I-10.

&&

.HYDROLOGY...
Issued at 310 PM EDT Wed Mar 12 2025

Flash Flooding... While some localized heavy downpours are possible
Thursday, storms should be progressive enough to mitigate any flash
flood concerns. Only about 0.25-0.5 inches of rain is expected for
most of the area, though localized totals of 1 to 2 inches are
possible. Over the weekend, while most of the storms should be
progressive, the storms could briefly get hung up awaiting for the
secondary southern shortwave to kick through. Right now,
widespread totals of 1-1.5 inches are expected, but reasonable
highest totals of 2-4 inches are possible. The Weather Prediction
Center has outlined much of the forecast area in a Marginal Risk
(level 1 of 4) of excessive rainfall over the weekend. While flash
flooding is not a significant concern, some nuisance flooding of
normal trouble spots is possible.

River Flooding... Currently the Aucilla River at Lamont and the St.
Marks River near Newport are in minor flood. The St. Marks is
expected to fall below flood stage later today, but the Aucilla
will take a couple more days. Ensemble forecasts show that most of
the rivers would rise to action stage across the southern half of
the forecast area with minor flooding being less of a concern.

Coastal Flooding... With prolonged and increasing southerly flow
over Apalachee Bay, coastal flooding could become a concern this
weekend. It's still too far out to give specific details, but at
least minor coastal flood threat appears possible Saturday night
into Sunday. More details to come as the timing and strength of
strongest winds and high tides becomes more clear.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  58  79  59 /  40  40   0   0
Panama City   72  62  75  64 /  40  10   0  10
Dothan        75  59  80  62 /  80  10  10  10
Albany        76  55  79  59 /  70  20   0   0
Valdosta      78  55  81  59 /  50  40   0   0
Cross City    76  53  81  58 /   0  40   0   0
Apalachicola  70  62  71  63 /  20  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Scholl
MARINE...Young
FIRE WEATHER...Scholl
HYDROLOGY...Young

In the hours before

Special weather statement, Mar 13, 11:30 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1230 PM CDT Thu Mar 13 2025

FLZ007-008-131815-
Central Walton FL-North Walton FL-
1230 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WALTON COUNTY
THROUGH 115 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 12 miles northeast of Niceville, moving east
at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oakwood Hills, Pleasant Ridge, Eglin Air Force Base, Alpine Heights,
New Home, Mossy Head, and De Funiak Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3073 8639 3083 8616 3056 8616 3059 8639
TIME...MOT...LOC 1729Z 273DEG 10KT 3065 8634

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

58-REESE
Special weather statement, Mar 13, 11:54 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM EDT Thu Mar 13 2025

ALZ067-GAZ121-122-131830-
Henry AL-Randolph GA-Clay GA-
154 PM EDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY...CLAY AND
SOUTHWESTERN RANDOLPH COUNTIES THROUGH 230 PM EDT/130 PM CDT/...

At 153 PM EDT/1253 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Abbeville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shorterville, Walter F. George Lock And Dam, Walter F George Lake,
Standleys Store, Watson Crossroads, Scottsboro Crossroads, Double
Bridges, Pecan, Thomas Mill Creek, Bellville, Jones Crossing, Bethel,
Cotton Hill, Fort Gaines-Clay Airport, Days Crossroads, Harrisons
Mill, Zetto, Otho, Moores Crossroads, and Garnersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8486 3153 8488 3155 8514 3157 8527
      3170 8527 3170 8522 3171 8521 3174 8521
      3176 8515 3178 8497 3178 8491 3179 8491
      3179 8489
TIME...MOT...LOC 1753Z 265DEG 21KT 3165 8520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER

The radar

The Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Geneva

When
March 13, 11:58 AM CST
Where
Geneva County, 0.69 mi N of Kellys Crossroads
Measured
0.88 in hail
Reported by
Public
Coordinates
31.070, -85.750

Hail, Houston

When
March 13, 12:31 PM CST
Where
Houston County, Cottonwood
Measured
0.75 in hail
Reported by
Public
Coordinates
31.050, -85.300

Hail, Geneva

When
March 13, 3:50 PM CST
Where
Geneva County, 0.91 mi NW of Piney Grove
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -86.050

Hail, Houston

When
March 13, 4:05 PM CST
Where
Houston County, 1.18 mi E of Brannon Stand
Measured
1 in hail
Reported by
Public
Coordinates
31.240, -85.460

Hail, Dale

When
March 13, 4:18 PM CST
Where
Dale County, 0.91 mi SE of Ozark
Measured
0.88 in hail
Reported by
Public
Coordinates
31.430, -85.630

Hail, Houston

When
March 13, 4:25 PM CST
Where
Houston County, 0.91 mi SW of Dothan
Measured
1.5 in hail
Reported by
Public
Coordinates
31.210, -85.400

Hail, Houston

When
March 13, 4:30 PM CST
Where
Houston County, 0.69 mi N of Olympia Spa Resort
Measured
1 in hail
Reported by
Public
Coordinates
31.130, -85.400

Hail, Geneva

When
March 13, 4:39 PM CST
Where
Geneva County, 0.91 mi NW of Geneva
Measured
1 in hail
Reported by
Public
Coordinates
31.040, -85.880

Thunderstorm Wind, Coffee

When
March 15, 11:45 PM CST
Where
Coffee County, 1.9 mi WSW of Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -85.940

Several trees were blown down in Coffee County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239390, 1239391, 1239392, 1239393, 1239394, 1239395, 1239396, 1239397, 1239398.